Alert archive / Alabama / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 412, NWS Birmingham, AL

August 11, 2023Chambers County, Coosa County, Tallapoosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 11, 2023, 1:49 PM CDT for Chambers County, Coosa County, Tallapoosa County, Alabama. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2023, 1:49 PM CDT (18:49 UTC)
Expired
Aug 11, 2023, 2:45 PM CDT
In force
56 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Chambers County, AL, Coosa County, AL, Tallapoosa County, AL

The radar

The Maxwell AFB radar (KMXX), 41 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.8 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2023-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2369 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2023-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2369 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
1.6
Supercell composite
9.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 12:35 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 11, 12:35 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1235 PM CDT Fri Aug 11 2023

...New SHORT TERM, AVIATION...

.SHORT TERM...
(This afternoon through Saturday)
Issued at 1233 PM CDT FRI AUG 11 2023

Central Alabama is in the wake of yet another upper level
shortwave and associated MCS that developed across northeast
Mississippi just after midnight last night. This MCS was fairly
well forecast by the high-res guidance despite developing a little
later than expected. Nonetheless, strong to isolated severe wind
gusts were observed this morning as the MCS tracked east-
southeastward over the forecast area. Even after storms passed
through our office here at the Shelby County Airport, the 12z KBMX
sounding observed very unstable nocturnal conditions with over
3000 J/kg MUCAPE and 1200 J/kg DCAPE. The old stalled boundary is
currently draped from west to east along a line from Vernon to
Birmingham to Heflin. Very slowly but surely, that boundary will
start to move northward through the evening as the surface ridge
in the central Gulf of Mexico strengthens.

For the near-term, we'll continue to see storms firing with the
stalled boundary still in the area and westerly bulk shear around
25 to 30 knots. Upper level perturbations will continue to provide
enough lift aloft for additional storms through the afternoon,
with water-loaded downdrafts likely within stronger storms.
Looking out the window at the current radar, storms will continue
across eastern counties while we're also expecting additional
storms to fire more to the west closer to the I-65 corridor. Any
additional shortwave activity coupled with leftover outflow
boundaries from previous storms to our west will help trigger
additional convection through this evening.

Other than the isolated severe storm chances, very dangerous heat
will return as a major story through Saturday. We'll stay in a
warm-sector environment with the surface ridge off to our south.
Dewpoints will struggle to mix out due to the the depth of the
moist environment, remaining in the mid to upper 70s. Heat index
values today will easily rise to 105 or above across the western
and southern counties and may rise close to 105 as far north as
Birmingham this afternoon. The Heat Advisory may need to be
expanded northward if we don't see dewpoints mix down a degree or
two from what we're observing currently. Upper level heights are
expected to increase during the day on Saturday as the ridge
builds in from the west. We'll see very dangerous conditions,
perhaps the worst we've seen so far this summer. We'll need an
Excessive Heat Warning over a majority of Central Alabama, as heat
index will rise to 110 degrees or higher.

At least scattered showers and storms will remain possible during
the day on Saturday, with high-res guidance indicating yet another
upper level impulse diving southward around the upper ridge. We'll
have to watch for the potential of another MCS to develop and move
southward through the afternoon. Chance PoPs have been included
areawide for now, until higher confidence in placement of the
storms can be achieved.

56/GDG

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 341 AM CDT FRI AUG 11 2023

Saturday through Monday.

Broad Mid-level ridging will persist over the Four Corners States
while a local maximum will be found over East Texas and much of
Louisiana to start the long term forecast period. Heights look to
rise further over the local area Sunday through Monday followed by
some contraction over the northern portion of the area late
Monday into Tuesday. Expect partly cloudy skies with isolated
showers and thunderstorms mainly in the afternoon hours. The
combination of heat and humidity will result in heat index values
remaining below 105 degrees across portions of the far
northeastern counties with the central counties exceeding 105
degrees while the higher values will be found across our south and
southwest with readings near 110.

Tuesday through Thursday.

Global guidance solutions have come into better agreement of a
closed low over Wisconsin with a longwave trough swinging east
over the Mid Mississippi River Valley Region during this time
frame. The longwave troughing will move further east closer to the
area on Wednesday before a more zonal flow regime returns on
Thursday. A surface cold front is progged to push into the
northern portion of the forecast area on Tuesday, resulting in
scattered showers and storms south and southeast with lower
chances across the northern third of the area. With the zonal flow
regime aloft, the surface front looks to stall just south of the
Interstate 20 corridor on Wednesday and Thursday, resulting in
scattered showers and storms each afternoon near and south of the
boundary with more isolated activity to the north. Heat index
values are expected to exceed 105 degrees on Tuesday across the
southern third of the forecast area. Drier air will mix down on
Tuesday and persist through Wednesday, resulting in heat index
values projected to be below 105 degrees areawide for Wednesday
and Thursday.

05

&&

.AVIATION...
(18Z TAFS)
Issued at 1025 AM CDT FRI AUG 11 2023

Occasional MVFR stratus conditions have been observed across
terminals early this afternoon which should gradually mix out to
VFR. SHRA/TSRA activity has also gradually decreased for northern
terminals. Have kept mention of TEMPO TSRA for MGM and TOI this
afternoon with at least scattered activity expected across
southern Alabama before diminishing this evening. Winds will
remain light from the west except within thunderstorms, where
variable wind gusts will be likely. VFR conditions are expected
through the end of the forecast period.

56/GDG

&&

.FIRE WEATHER...

Scattered showers and storms will continue today through Saturday
with afternoon relative humidity minimums in the 50 percent
range. A decrease in shower and thunderstorm activity is forecast
Sunday and Monday while heat index readings will continue to
exceed 105 degrees during the afternoon hours across much of the
area through this time frame.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     91  73  94  72 /  50  10  40  10
Anniston    91  74  94  73 /  70  10  40  10
Birmingham  92  74  95  75 /  50  10  40  10
Tuscaloosa  93  76  96  75 /  40  20  30  10
Calera      92  74  96  76 /  50  20  40  10
Auburn      90  73  94  75 /  70  20  30  10
Montgomery  96  76  98  77 /  60  30  30  10
Troy        96  76  98  76 /  60  30  30  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT this evening for the following
counties: Barbour-Bibb-Bullock-Dallas-Fayette-Greene-Hale-Lamar-
Lowndes-Marengo-Marion-Montgomery-Perry-Pickens-Pike-Sumter-
Tuscaloosa-Walker-Winston.

&&

SHORT TERM...56/GDG
LONG TERM....05
AVIATION...56/GDG
Hazardous weather outlook, Aug 11, 4:10 AM CDT, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
410 AM CDT Fri Aug 11 2023

ALZ011>015-017>050-121215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
410 AM CDT Fri Aug 11 2023

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

There is a level 2 out of 5 risk of severe storms for much of
central Alabama today through 7 PM this evening. Threats include
damaging winds and quarter size hail. Localized flooding will also be
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat indices will approach 105 degrees across southern portions of
Central Alabama through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
tonight and Friday.

In the hours before

Local storm report, Aug 11, 12:06 PM CDT, 1 hour 43 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
1206 PM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     Flood            Nauvoo                  33.99N 87.49W
08/11/2023                   Walker             AL   Emergency Mngr

            Flooding near Nauvoo.

&&

Serre
Special weather statement, Aug 11, 12:46 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1246 PM CDT Fri Aug 11 2023

ALZ047-111845-
Lee AL-
1246 PM CDT Fri Aug 11 2023

...A strong thunderstorm will impact portions of Lee County through
145 PM CDT...

At 1245 PM CDT, Doppler radar was tracking a strong thunderstorm near
Waverly, or 8 miles northwest of Auburn, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Auburn, Opelika, Notasulga, Waverly, Beauregard, Griffen Mill, Auburn
University, Loachapoka, Robert G. Pitts Airport, Chewacla State Park,
Roxana and Mount Jefferson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3247 8523 3247 8533 3244 8533 3250 8544
      3260 8570 3264 8570 3271 8566 3271 8561
      3273 8561 3273 8558 3274 8557 3273 8557
      3273 8549 3274 8549 3273 8548 3273 8543
      3266 8514
TIME...MOT...LOC 1745Z 291DEG 20KT 3267 8559

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

17/KLAWS
Special weather statement, Aug 11, 1:09 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Birmingham AL
109 PM CDT Fri Aug 11 2023

ALZ025-027>029-036>038-111915-
Tallapoosa AL-Clay AL-Shelby AL-Talladega AL-Coosa AL-Randolph AL-
Chambers AL-
109 PM CDT Fri Aug 11 2023

...Strong thunderstorms will impact portions of southwestern
Randolph, southwestern Talladega, southeastern Shelby, northern
Tallapoosa, northern Chambers, northern Coosa and southern Clay
Counties through 215 PM CDT...

At 108 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Ashland to near
Columbiana. Movement was southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Alexander City, Sylacauga, Columbiana, Wilsonville, Goodwater,
Kellyton, Talladega Springs, Stroud, Stewartville, Weogufka, New
Site, Wadley, Oak Grove, Five Points, Goldville, Bradford, Strickland
Crossroads, Bentleyville, Hatchet and Trammel Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3291 8629 3321 8669 3324 8563 3300 8521
      3294 8520
TIME...MOT...LOC 1808Z 302DEG 25KT 3320 8573 3318 8654

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

17/KLAWS
Local storm report, Aug 11, 1:22 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
122 PM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 PM     Hail             2 SW EW Shell Fisheries 32.66N 85.53W
08/11/2023  E1.00 inch       Lee                AL   Public

            Quarter-sized hail report from social media.
            Near the intersection on Farmville Road and
            Conservation Drive.

&&

Serre
Local storm report, Aug 11, 1:38 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
138 PM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 PM     Hail             1 NW Auburn             32.63N 85.49W
08/11/2023  E1.00 inch       Lee                AL   Public

            Several quarter-sized hail reports from
            social media. Occurring near Auburn, AL.

&&

Serre
Special weather statement, Aug 11, 1:38 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Birmingham AL
138 PM CDT Fri Aug 11 2023

ALZ045-047-048-111930-
Lee AL-Macon AL-Russell AL-
138 PM CDT Fri Aug 11 2023

...A strong thunderstorm will impact portions of south central Lee,
southeastern Macon and central Russell Counties through 230 PM CDT...

At 138 PM CDT, Doppler radar was tracking a strong thunderstorm near
Beauregard, or 9 miles southeast of Auburn, moving southeast at 20
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hurtsboro, Russell County Sports Complex, Uchee, Seale, Society Hill,
Creek Stand, Hatchechubbe, Uchee Creek, Fort Mitchell, Marvyn, Fort
Mitchell Activity Center, Phenix Drag Strip and Parkmanville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3226 8489 3221 8543 3223 8544 3223 8547
      3250 8555 3247 8515 3235 8500 3234 8501
      3232 8500 3230 8494
TIME...MOT...LOC 1838Z 317DEG 17KT 3248 8538

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

89^GSatterwhite

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 1:22 AM CDTSpecial Weather StatementBMXLamar38 min
Aug 11, 2:02 AM CDTAreal Flood AdvisoryBMXFayette, Lamar, Marion, Walker, Winston118 min
Aug 11, 2:09 AM CDTSpecial Weather StatementBMXBlount, Fayette, Walker36 min
Aug 11, 2:38 AM CDTSevere Thunderstorm WarningBMXFayette, Tuscaloosa, Walker52 min
Aug 11, 2:47 AM CDTSpecial Weather StatementBMXWalker43 min
Aug 11, 3:13 AM CDTSevere Thunderstorm WarningBMXJefferson, Tuscaloosa, Walker47 min
Aug 11, 3:22 AM CDTSpecial Weather StatementBMXJefferson38 min
Aug 11, 3:31 AM CDTSpecial Weather StatementBMXBlount, Etowah44 min
Aug 11, 3:38 AM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, St. Clair52 min
Aug 11, 3:47 AM CDTSevere Thunderstorm WarningBMXJefferson43 min
Aug 11, 3:52 AM CDTAreal Flood AdvisoryBMXBlount, Jefferson, Walker3 hr
Aug 11, 3:58 AM CDTHeat AdvisoryBMXAutauga, Barbour, Bibb, Bullock, Chilton, Coosa and 24 more17 hr
Aug 11, 4:11 AM CDTSpecial Weather StatementBMXShelby49 min
Aug 11, 4:24 AM CDTSpecial Weather StatementBMXSt. Clair36 min
Aug 11, 4:37 AM CDTSpecial Weather StatementBMXEtowah38 min
Aug 11, 4:51 AM CDTSpecial Weather StatementBMXTalladega39 min
Aug 11, 5:10 AM CDTSpecial Weather StatementBMXShelby35 min
Aug 11, 5:28 AM CDTSpecial Weather StatementBMXCleburne32 min
Aug 11, 5:41 AM CDTSpecial Weather StatementBMXTalladega34 min
Aug 11, 6:01 AM CDTSpecial Weather StatementBMXRandolph44 min
Aug 11, 6:14 AM CDTSpecial Weather StatementBMXClay, Talladega46 min
Aug 11, 6:37 AM CDTSevere Thunderstorm WarningBMXTallapoosa38 min
Aug 11, 6:48 AM CDTSpecial Weather StatementBMXChambers42 min
Aug 11, 7:16 AM CDTSpecial Weather StatementBMXChambers44 min
Aug 11, 9:27 AM CDTSpecial Weather StatementBMXTallapoosa33 min
Aug 11, 9:49 AM CDTSpecial Weather StatementBMXChambers41 min
Aug 11, 12:10 PM CDTExcessive Heat WarningBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more3 days
Aug 11, 12:10 PM CDTHeat AdvisoryBMXBlount, Calhoun, Chambers, Cherokee, Clay, Cleburne and 8 more62 hr
Aug 11, 12:46 PM CDTSpecial Weather StatementBMXLee59 min
Aug 11, 12:49 PM CDTSevere Thunderstorm WarningBMXLee56 min
Aug 11, 1:09 PM CDTSpecial Weather StatementBMXCoosa66 min
Aug 11, 1:38 PM CDTSpecial Weather StatementBMXRussell52 min
Aug 11, 1:42 PM CDTSevere Thunderstorm WarningBMXLee, Russell48 min
Aug 11, 2:12 PM CDTSevere Thunderstorm WarningBMXElmore, Lee, Macon, Tallapoosa78 min
Aug 11, 2:23 PM CDTSevere Thunderstorm WarningBMXRussell52 min
Aug 11, 2:37 PM CDTAreal Flood AdvisoryBMXLee3 hr
Aug 11, 2:51 PM CDTSevere Thunderstorm WarningBMXBullock, Lee, Macon, Russell57 min
Aug 11, 3:25 PM CDTSevere Thunderstorm WarningBMXBarbour, Bullock, Russell32 min
Aug 11, 3:33 PM CDTSpecial Weather StatementBMXElmore42 min
Aug 11, 3:47 PM CDTSpecial Weather StatementBMXMacon28 min
Aug 11, 4:03 PM CDTSevere Thunderstorm WarningBMXBullock, Macon, Montgomery42 min
Aug 11, 4:19 PM CDTSpecial Weather StatementBMXElmore26 min
Aug 11, 4:40 PM CDTSpecial Weather StatementBMXBullock, Montgomery, Pike50 min
Aug 11, 4:47 PM CDTSpecial Weather StatementBMXElmore43 min
Aug 11, 5:06 PM CDTSevere Thunderstorm WarningBMXCoosa12 min
Aug 11, 5:33 PM CDTSpecial Weather StatementBMXMontgomery42 min
Aug 11, 5:36 PM CDTAreal Flood AdvisoryBMXElmore3 hr
Aug 11, 5:53 PM CDTSpecial Weather StatementBMXWalker37 min
Aug 11, 5:57 PM CDTSpecial Weather StatementBMXMontgomery48 min
Aug 11, 6:29 PM CDTSpecial Weather StatementBMXClay46 min
Aug 11, 6:38 PM CDTSpecial Weather StatementBMXAutauga, Chilton, Lowndes37 min
Aug 11, 6:52 PM CDTSpecial Weather StatementBMXJefferson38 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.